Annals of Operations Research

, Volume 116, Issue 1–4, pp 41–56 | Cite as

Numerical Calculation of the Stationary Distribution of the Main Multiserver Retrial Queue

  • J.R. Artalejo
  • M. Pozo


We are concerned with the main multiserver retrial queue of M/M/c type with exponential repeated attempts. It is known that an analytical solution of this queueing model is difficult and does not lead to numerical implementation. Based on appropriate understanding of the physical behavior, an efficient and numerically stable algorithm for computing the stationary distribution of the system state is developed. Numerical calculations are done to compare our approach with the existing approximations.

algorithmic probability performance analysis retrial queues stationary distribution 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    J.R. Artalejo, A queueing system with returning customers and waiting line, Operations Research Letters 17 (1995) 191-199.Google Scholar
  2. [2]
    J.R. Artalejo, Stationary analysis of the characteristics of the M/M/2 queue with constant repeated attempts, Opsearch 33 (1996) 83-95.Google Scholar
  3. [3]
    J.R. Artalejo, Accessible bibliography on retrial queues, Mathematical and Computer Modelling 30 (1999) 1-6.Google Scholar
  4. [4]
    J.R. Artalejo, A classified bibliography of research on retrial queues: Progress in 1990-1999, Top 7 (1999) 187-211.Google Scholar
  5. [5]
    J.R. Artalejo, A. Gomez-Corral and M.F. Neuts, Numerical analysis of multiserver retrial queues operating under a full access policy, in: Advances in Algorithmic Methods for Stochastic Models, eds. G. Latouche and P.G. Taylor (Notable Publications, Inc., 2000).Google Scholar
  6. [6]
    B.D. Choi, Y.C. Kim and Y.W. Lee, The M/M/c retrial queue with geometric loss and feedback, Computers and Mathematics with Applications 36 (1998) 41-52.Google Scholar
  7. [7]
    J.W. Cohen, Basic problems of telephone traffic theory and the influence of repeated calls, Phillips Telecommunication Review 18 (1957) 49-100.Google Scholar
  8. [8]
    G.I. Falin, Calculation of probability characteristics of a multiline system with repeat calls, Moscow University Computational Mathematics and Cybernetics 1 (1983) 43-49.Google Scholar
  9. [9]
    G.I. Falin and J.R. Artalejo, Approximations for multiserver queues with balking/retrial discipline, OR Spektrum 17 (1995) 239-244.Google Scholar
  10. [10]
    G.I. Falin and J.G.C. Templeton, Retrial Queues (Chapman and Hall, London, 1997).Google Scholar
  11. [11]
    A. Gomez-Corral and M.F. Ramalhoto, The stationary distribution of a Markovian process arising in the theory of multiserver retrial queueing systems, Mathematical and Computer Modelling 30 (1999) 141-158.Google Scholar
  12. [12]
    T. Hanschke, A matrix continued fraction algorithm for the multi-server repeated order queue, Mathematical and Computer Modelling 30 (1999) 159-170.Google Scholar
  13. [13]
    Z. Khalil, G.I. Falin and T. Yang, Some analytical results for congestion in subscriber line modules, Queueing Systems 10 (1992) 381-402.Google Scholar
  14. [14]
    Y.C. Kim, On M/M/3/3 retrial queueing system, Honam Mathematical Journal 17 (1995) 141-147.Google Scholar
  15. [15]
    C. Langaris, Markovian polling systems with mixed service disciplines and retrial customers, Top 7 (1999) 305-322.Google Scholar
  16. [16]
    M.F. Neuts and B.M. Rao, Numerical investigation of a multiserver retrial model, Queueing Systems 7 (1990) 169-190.Google Scholar
  17. [17]
    C.E.M. Pearce, Extended continued fractions, recurrence relations and two-dimensional Markov processes, Advances in Applied Probability 21 (1989) 357-375.Google Scholar
  18. [18]
    M.F. Ramalhoto and A. Gomez-Corral, Some decomposition formulae for M/M/r/r+d queues with constant retrial rate, Stochastic Models 14 (1998) 123-145.Google Scholar
  19. [19]
    S.N. Stepanov, Markov models with retrials: the calculation of stationary performance measures based on the concept of truncation, Mathematical and Computer Modelling 30 (1999) 207-228.Google Scholar
  20. [20]
    R.I. Wilkinson, Theories for toll traffic engineering in the U.S.A., The Bell System Technical Journal 35 (1956) 421-514.Google Scholar

Copyright information

© Kluwer Academic Publishers 2002

Authors and Affiliations

  • J.R. Artalejo
    • 1
  • M. Pozo
    • 1
  1. 1.Department of Statistics and Operations Research, Faculty of MathematicsComplutense University of MadridMadridSpain

Personalised recommendations